Quetiapine, despite its safety profile, can rarely cause neuroleptic malignant syndrome in elderly patients, especially when combined with lithium.
Supports vigilance for NMS with quetiapine plus lithium in older adults; remains hypothesis-generating pending controlled studies.
Over the years, there is an increase in the prescription of antipsychotics among elderly patients, and these are used for various clinical indications such as psychotic disorders, affective disorders, behavioral and psychological symptoms of dementia and delirium. Quetiapine is one of the preferred antipsychotics among elderly because of its safety profile. However, quetiapine has been rarely been associated with the development of neuroleptic malignant syndrome (NMS) among elderly. In this report, we discuss a case of NMS in a 70-year-old female, who developed symptoms of NMS at the dose of 200 mg/day, while quetiapine was being used along with lithium. A review of literature suggests that there are 12 cases of NMS reported in subjects older than 55 years of age.
No takes yet. Share an insight, caveat, or question.
Grover et al. (2017) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: